Fears of mass poisoning of Afghan schoolgirls
Doctors are investigating whether dozens of girls were poisoned at a high school in northern Afghanistan on Monday after 61 girls went to the hospital because of sudden illness, officials said.world Updated: May 11, 2009 18:45 IST
Doctors are investigating whether dozens of girls were poisoned at a high school in northern Afghanistan on Monday after 61 girls went to the hospital because of sudden illness, officials said.
Dr. Khalil Farhagga said the 61 students and one teacher from a school in Parwan one province north of Kabul complained of irritability, tearing and confusion. Several girls also passed out.
The mass hospitalization comes about two weeks after a similar incident in Parwan, where dozens of girls were hospitalized in late April after being sickened by what Afghan officials said were strong fumes or a possible poison gas cloud.
Conservative Afghans oppose education for girls, who were not allowed to attend school under the 1996-2001 Taliban regime.
Officials on Monday sent blood samples to Kabul and to the main US base in Bagram to test whether some form of poison was to blame, said Farhagga, the director of Charikar’s hospital.
At least two students interviewed at the hospital by The Associated Press complained of a strong sweet smell, which gave the students headaches and made some girls wobbly before they passed out.
“There was a very strong smell, like flowers in the hallway. I fell down and woke up in the hospital,” said the 18-year-old Zahera, who like many Afghan goes by one name.
Sarima Zakeri was on the school’s second floor when she heard screams. As she run downstairs, a strong scent hit her.
“It was less about the smell and more like a feeling, like having onion fumes in my eyes,” the 18-year-old Zakeri said.
Lightheaded, she made her way back home where she passed out. The family took her to the hospital.
Nizamuddin Rahimi, a provincial education official, tried to downplay the incident, suggesting it was a panic attack after the students saw one of their colleagues collapse.
As a precaution, and in response to parents’ concerns, all students were sent home, Rahimi said.
Several hours after the incident, about three dozen response remained at the hospital, Farhagga said. They were receiving glucose intravenously and oxygen, said Dr. Qassim Asidi, the provincial health director.
The high school where the incident happened is attended by both girls and boys. The girls attend class in the morning, at the time when the students became ill.